Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 34, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 22, 2000, 8:24 PM CDT for Marshall County, Poweshiek County, Tama County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 22, 2000, 8:24 PM CDT (01:24 UTC)
- Expired
- May 22, 2000, 9:10 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Marshall County, IA, Poweshiek County, IA, Tama County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 9:00 PM CDT | Thunderstorm Wind 50 E | Brooklyn, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2681 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193 WUUS53 KDMX 230125 SVRDSM IAC127-157-171-230215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 824 PM CDT MON MAY 22 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARSHALL COUNTY IN CENTRAL IOWA TAMA COUNTY IN CENTRAL IOWA NORTHERN POWESHIEK COUNTY IN CENTRAL IOWA * UNTIL 910 PM CDT * AT 824 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES NORTH OF MARSHALLTOWN...OR ABOUT 40 MILES SOUTHWEST OF WATERLOO...MOVING SOUTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LE GRAND AROUND 830 PM CDT NEAR TAMA AROUND 840 PM CDT NEAR CHELSEA AROUND 850 PM CDT HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4221 9291 4187 9295 4161 9230 4229 9233 MYERS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:30 PM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, May 22, 1:30 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 130 PM CDT MON MAY 22 2000 NIGHTTIME PRECIP CHANCES AND DAYTIME HIGHS MAIN CHALLENGE IN SHORTER RANGE. GOOD OL' NW FLOW CONTINUING AND STRENGTHENING ACROSS CONUS WITH 110+ KT JET SLAMMING INTO BC/WA COAST. FARTHER EAST...WEAK S/W TROF THAT BROUGHT TRACE PRECIP AMOUNTS TO ERN CWA AND EAST IS NOW EAST OF MISS RIVER. NEXT BATCH OF S/W'S OVER DAKOTAS AT LEADING EDGE OF JET STREAK. SFC TROF OVER ERN IA WITH SOME MOISTURE CONV. SAT DERIVED INDICES OVER ERN IA AND POINTS E AND S NOW GOING UNSTABLE WITH MSAS MOISTURE CONV INDICATED. SO WOULDN'T BE SURPRISED TO SEE CONVECTION BEGIN ANYTIME THERE. FARTHER NW...WITH NEXT BATCH OF WAVES OVER SD/ND...SAT DERIVED INDICES BECOMING MOD UNSTABLE WITH MSAS ALSO SHOWING WEAK MOISTURE CONV NOW TOO. LOOKING FARTHER OUT IN TIME...LOOKS LIKE NW FLOW TO CONTINUE AND STRENGTHEN WITH 130/140 KT JET OVER NRN PLAINS WED AFTER ANOTHER PRECIP CHC TUES NIGHT. SO...TONIGHT...AFOREMENTIONED S/W OVR DAKOTAS NOW BEING PICKED UP BY LATEST RUC WITH PRECIP PRINTING OUT. LIKE LAST NIGHT...WON'T BE MUCH RAIN...BUT STILL AREAL OR POP WORDING WILL BE NEEDED... ESPECIALLY NORTH...DEPENDING UPON RADAR TRENDS AT PRESS TIME. SOME CLOUDS AND CHINOOK AIR TO KEEP LOWS NEARER WARM FAN NUMBERS. TUES TO STILL BE WARM WITH CONTINUED HI CLOUDINESS OVER IA. INSOLATION WILL BE OFFSET BY ADIABATIC WARMING THOUGH...SO HI TEMPS OF RANGE FROM COMPROMISE TRENDING TOWARD WARMER FAN NUMBERS. AGAIN TUES NIGHT...ETA ESPECIALLY PROGS ANOTHER S/W INTO IA. HAS A FEW MORE THINGS GOING FOR IT THAN TONIGHTS SYSTEM...WITH STRONGER LOW LEVEL THETA E CONV...NEG DIV OF Q...MODEL UVV'S ETC. SO AGAIN...WORTH A POP AS WE'VE HAD FOR SOME TIME. WEDNESDAY WILL BE /WEAR A STRING ON YOUR HAT DAY/ WITH MOSTLY SUNNY SKIES...GOOD SINKING MOTION PER THE STRONG POT VORT CLEAR DOWN TO 70H LEVEL...ESPECIALLY NORTH. WITH LITTLE CAA...PLENTY OF SUN...AND SINKING MOTION...WILL GO AT LEAST A COMPROMISE ON TEMPS WHICH IS WHERE CURRENT ZFP IS. IN THE EXTENDED...THU TO BE DRY...THOUGH MAY NEED A THU NIGHT MENTION SPECIFICALLY FOR WAA PRECIP OVER NORTHWARD MOVING WARM FRONT. FRI AND SAT STILL LOOK LIKE CHCS FOR SHRA/TSRA ARE IN ORDER TOO LONGWAVE TROF OVER REGION ALONG WITH EAST WEST BOUNDARY. .DSM...NONE SEARCY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 33 min |
| May 22, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 42 min |
| May 22, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 42 min |
| May 22, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.